Repeated deterioration of tuberculous meningitis due to a reduction in the corticosteroid dosage during chemotherapy

Y. Miyoshi, S. Noda, Hiroyuki Murai, H. Itoh

Research output: Contribution to journalArticle

6 Citations (Scopus)

Abstract

A 17-year-old man with a high fever, confusion and neck stiffness was diagnosed to have tuberculous meningitis, and was immediately placed on prednisolone (40 mg/day) as well as standard antituberculosis drugs (isoniazid, rifampicin and pyrazinamide). The clinical symptoms improved rapidly and the number of cerebrospinal fluid (CSF) cells decreased from 1837/mm3 on admission to 76/mm3 on the 7th day. Thereafter the dosage of prednisolone was gradually reduced. As a result, however increased nuchal rigidity, papilloedema and an increase in the number of CSF cells of 934/mm3 were all observed on the 35th day. Prednisolone thus again administered at the original dosage and the patient quickly showed a clinical improvement. CSF cells decreased to 271/mm3 on the 70th day. When prednisolone was again tapered down, increased nuchal rigidity, abducent nerve palsy and papilloedema appeared again with a marked increase in the number of CSF cells of 1309/mm3 on the 91th day. Therefore, we continued to treat the patient with prednisolone, in addition to the standard antituberculosis treatment, at a dose of 80 mg/day and tapered off very slowly over six months. This treatment resulted in a marked recovery with no recurrence. In this case, prednisolone was indispensable for treating tuberculous meningitis in combination with appropriate antituberculosis drugs, though the role of corticosteroids has remained controversial over the years. This case might be an example of paradoxical progression in tuberculous meningitis.

Original languageEnglish
Pages (from-to)1018-1022
Number of pages5
JournalClinical Neurology
Volume40
Issue number10
Publication statusPublished - Dec 1 2000

All Science Journal Classification (ASJC) codes

  • Clinical Neurology

Fingerprint Dive into the research topics of 'Repeated deterioration of tuberculous meningitis due to a reduction in the corticosteroid dosage during chemotherapy'. Together they form a unique fingerprint.

  • Cite this